Virginia, 2009Flash Flood in Virginia, August 17, 2009
August 17, 2009 · NWS LWX · 1 event in 1 county or zone
Daytime heating combined with a typical summertime moist and unstable air mass to allow for isolated late afternoon convection to develop over the higher elevations of northwest Virginia. Easterly flow at the low levels helped raised precipitable water values and lower storm motion enough to produce isolated flash flooding over the central Shenandoah Valley during the evening as the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a typical summertime moist and unstable air mass to allow for isolated late afternoon convection to develop over the higher elevations of northwest Virginia. Easterly flow at the low levels helped raised precipitable water values and lower storm motion enough to produce isolated flash flooding over the central Shenandoah Valley during the evening as the thunderstorms drifted eastward over lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 6:53 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 17, 6:53 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT MON AUG 17 2009
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE MID-ATLANTIC INTO TUESDAY. A
COLD FRONT WILL APPROACH AND STALL NORTHWEST OF THE MID ATLANTIC
WEDNESDAY...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. A
STRONGER COLD FRONT WILL AFFECT THE REGION LATE IN THE WEEK INTO
THE WEEKEND.
&&
.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
TSRA HV FIRED PAST HR OR TWO IN CNVGNC ZN...AIDED BY OROGRAPHIC
INFLUENCES. HV UPDTD POP/WX GRIDS ACCRDGLY...AND HV ALSO ADDED ELY
MRNG PATCHY BR IN THESE AREAS. WL PROVIDE FULL UPDT SHORTLY.
SKIES WILL GRADUALLY CLEAR OUT ACROSS THE REGION...TO AT LEAST
MOSTLY CLR OVERNIGHT. OVERNIGHT LOWS AGAIN DROPPING TO THE M/U60S
/NEAR 70 IN THE METRO AREAS/.
&&
.SHORT TERM /7 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
YESTERDAY AT THIS TIME...SUNDAY/S FORECAST WAS BEING COMPARED TO
SATURDAY. THE SAME WILL HOLD TRUE FOR TUESDAY...IN FACT A NEAR
COPY/PASTE OF THE AFTN POP GRID. MUCH OF THE REGION WILL
STAY DRY OUTSIDE OF THE SAME LOCATIONS CURRENTLY /AND THRU THIS
EVNG/ RECEIVING RAINFALL ACROSS THE WRN ZONES. ANOTHER HIGH PRESSURE
TRANSITION DAY TOMORROW AS THE UPPER LOW OVER THE NRN PLAINS GEARS
UP AND MAKES A GRADUAL APPROACH TO THE GREAT LAKES EARLY THIS WEEK.
HIGHS ON MONDAY A COUPLE OF DEGREES HIGHER AND MUCH THE SAME SKY
CONDITIONS...WINDS AND HUMIDITIES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
ATMOSPHERE REMAINS WARM AND MOIST FOR THE REST OF THE
WEEK...COURTESY OF SOUTH-SOUTHWEST FLOW. CONVECTION WILL BE ONGOING
TUESDAY EVENING...FROM WHAT DEVELOPED NEAR THE LEE TROUGH TUESDAY
AFTERNOON AND PROPAGATED EAST THROUGH THE EVENING.
COLD FRONT SINKS SOUTH TOWARD THE MASON DIXON LINE WEDNESDAY...BUT
STALLS BEFORE IT MAKES IT INTO OUR CWA. LEE TROUGH ALSO REMAINS...SO
EXPECT SCATTERED CONVECTION MAINLY IN THE AFTERNOON AND EVENING
HOURS.
SIMILAR CONDITIONS ARE EXPECTED THURSDAY...THEN ANOTHER FRONT
APPROACHES ON FRIDAY/SATURDAY. ZONAL FLOW WILL BE ABLE TO AMPLIFY
SOME...WITH A TROUGH DIGGING THROUGH THE GREAT LAKES AND OHIO
VALLEY...AND THIS FRONT HAS A BETTER SHOT OF MAKING IT INTO AND
PERHAPS EVEN THROUGH THE CWA. TIMING UNCERTAINTIES ABOUND...AND WILL
NEED TO REFINE THE TIMING OF THE FRONT /FRI VS SAT/...AND ALSO HOW
FAR SOUTH IT CAN MAKE IT. CURRENT FORECAST FAVORS SATURDAY...SO
CONVECTION CHANCES CONTINUE THROUGH THEN. HIGHEST CONCENTRATION OF
CONVECTION WILL BE AFTERNOON/EVENING...BUT CANT RULE OUT SOME
NOCTURNAL ACTIVITY THURSDAY NIGHT/FRIDAY NIGHT EITHER.
WILL SEE A DECREASE IN CHANCES OF CONVECTION
SUNDAY/MONDAY...ALTHOUGH THERE ARE DIFFERENCES AMONG THE ECMWF/GFS
REGARDING THE STRENGTH/LOCATION OF THE UPPER TROUGH. FOLLOWED HPC
GUIDANCE WITH SILENT 20 POPS...AND ALSO COOLER TEMPERATURES THAT
COULD WIND UP BEING SLIGHTLY BELOW CLIMO BY SUNDAY/MONDAY.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
TSRA HV FIRED W OF MRB AND CHO. MDL GDNC SUGGESTS AIRFIELDS WL BE
SAFE THIS EVNG...ALTHO SLGT ELY DRIFT NOTED ON RADAR LOOP. WL CONT
TO MONITOR. OTRW...VFR CONDS TNGT...W/ ONLY MID-HIGH DECK CLDS
ACRS AREA. MAY BE SOME MVFR FOG ONCE AGN INVOF CHO...SPCLY SINCE
SCT SHRA/TSRA NEARBY ATTM WL PROVIDE MORE LLVL MSTR POOLING.
MORE HIGH-MID CLOUD DECKS ENTERING THE REGION FROM THE WEST
DURING THE MRNG HRS. A FEW SHOWERS WILL SLIDE INTO THE CNTRL
APLCNS FROM MID MRNG INTO EARLY TUE AFTN...THO ONLY A FEW ISOLATED
SHOWERS AND WEAK STORMS EXPECTED E OF THE BLUE RIDGE UNTIL LATER
IN THE EVNG.
ONE FRONTAL BOUNDARY WILL STALL TO THE NORTH ON WEDNESDAY BEFORE
MAKING IT INTO THE CWA. A SOUTH-SOUTHWEST FLOW WILL LEAD TO SCT
MAINLY AFT-EVE TSRA TUESDAY THROUGH THURSDAY. ANOTHER FRONT SINKS
SOUTH TOWARD THE AREA FRIDAY INTO SATURDAY WITH CONTINUED TSRA
CHANCES.
&&
.MARINE...
WINDS WILL TURN SLY OVERNIGHT FOR A BRIEF PERIOD OF NEAR SCA CRIT
CONDITIONS...DROPPING BRIEFLY DURING THE PRE-DAWN HRS AND PICKING
BACK UP INTO THE EARLY AFTN HRS. BY MIDDAY...SCA GUSTS ARE EXPECTED
TO PUSH ACROSS THE LENGTH OF THE BAY AND SOME ADJACENT
RIVERS...LINGERING INTO THE LATE NIGHT HRS. AN APPROACHING UPPER
TROF AXIS AND A WEAK PRESSURE SURGE WILL HELP TO CREATE THESE
CONDITIONS LATE TUES.
WATERS WILL REMAIN IN A SOUTHERLY FLOW FOR MUCH OF THE UPCOMING
WEEK...BEFORE A FRONT MAY APPROACH/MOVE INTO THE WATERS BY SATURDAY
NEXT WEEKEND. SOUTHERLY FLOW MAY PROMOTE SMALL CRAFT ADVISORY GUSTS
TUE/WED/THU EVENINGS MAINLY WITHIN THE MAIN CHANNEL OF THE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM TO 10 PM EDT TUESDAY FOR
ANZ530>532-539-540.
SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 2 AM EDT WEDNESDAY
FOR ANZ533-534-541-543.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...HTS/GMS
SHORT TERM...GMS
LONG TERM...PELOQUIN
AVIATION...HTS/GMS/PELOQUIN
MARINE...GMS/PELOQUINHazardous weather outlook, Aug 17, 2:25 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT MON AUG 17 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
325 PM EDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE CHESAPEAKE BAY
AREA TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
325 PM EDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN ACHES OF...CAPE ROMAIN...ISLE OF PALMS...
SULLIVANS ISLAND...FOLLY BEACH...KIAWAH ISLAND
325 PM EDT MON AUG 17 2009
RIP CURRENT OUTLOOK...FOR TUESDAY.
LOW RISK. WIND AND OR WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT
THE DEVELOPMENT OF RIP CURRENTS. HOWEVER...RIP CURRENTS CAN STILL
OCCUR...ESPECIALLY AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. KNOW HOW
TO SWIM AND HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
TUESDAY...PARTLY CLOUDY. HIGHS IN THE MID 80S. EAST WINDS AROUND
5 MPH...INCREASING TO SOUTHEAST 10 TO 15 MPH IN THE AFTERNOON.
WEDNESDAY...PARTLY CLOUDY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON. HIGHS IN THE MID 80S. SOUTH WINDS
AROUND 5 MPH...INCREASING TO 10 TO 15 MPH IN THE AFTERNOON.
CHANCE OF RAIN 20 PERCENT.
SEA WATER TEMPERATURES ARE IN THE MID 80S.
THE ULTRAVIOLET INDEX FOR TUESDAY IS IN THE VERY HIGH CATEGORY.
SCZ048-049-051-181030-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
INCLUDING THE BEACHES OF...HUNTING ISLAND...FRIPP ISLAND...
HILTON HEAD ISLAND...DAUFUSKIE ISLAND...EDISTO BEACH
325 PM EDT MON AUG 17 2009
RIP CURRENT OUTLOOK...FOR TUESDAY.
LOW RISK. WIND AND OR WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT
THE DEVELOPMENT OF RIP CURRENTS. HOWEVER...RIP CURRENTS CAN STILL
OCCUR...ESPECIALLY AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. KNOW HOW
TO SWIM AND HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
TUESDAY...PARTLY CLOUDY. HIGHS IN THE MID 80S. SOUTHEAST WINDS
10 TO 15 MPH.
WEDNESDAY...PARTLY CLOUDY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON. HIGHS IN THE MID 80S. SOUTH WINDS
5 TO 10 MPH. CHANCE OF RAIN 20 PERCENT.
SEA WATER TEMPERATURES ARE IN THE MID 80S.
THE ULTRAVIOLET INDEX FOR TUESDAY IS IN THE VERY HIGH CATEGORY.
GAZ117-119-139-141-181030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
INCLUDING THE BEACHES OF...TYBEE ISLAND...OSSABAW ISLAND...
WASSAW ISLAND...ST. CATHERINES ISLAND...SAPELO ISLAND
325 PM EDT MON AUG 17 2009
RIP CURRENT OUTLOOK...FOR TUESDAY.
LOW RISK. WIND AND OR WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT
THE DEVELOPMENT OF RIP CURRENTS. HOWEVER...RIP CURRENTS CAN STILL
OCCUR...ESPECIALLY AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. KNOW HOW
TO SWIM AND HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
TUESDAY...PARTLY CLOUDY. HIGHS IN THE MID 80S. EAST WINDS 10 TO
15 MPH.
WEDNESDAY...PARTLY CLOUDY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON. HIGHS IN THE UPPER 80S. SOUTHEAST
WINDS 5 TO 10 MPH. CHANCE OF RAIN 20 PERCENT.
SEA WATER TEMPERATURES ARE IN THE MID 80S.
THE ULTRAVIOLET INDEX FOR TUESDAY IS IN THE VERY HIGH CATEGORY.
In the hours before
Special weather statement, Aug 17, 8:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON AUG 17 2009
VAZ027-180145-
SHENANDOAH VA-
900 PM EDT MON AUG 17 2009
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH COUNTY...
AT 859 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WOODSTOCK AND HARMONY...MOVING EAST AT 10 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
STRASBURG...ALONZAVILLE...MAURERTOWN...TOMS BROOK...SAINT DAVIDS
CHURCH...SEVEN FOUNTAINS...DILBECK...AND FISHERS HILL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. IN ADDITION...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE
VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
SBK
Flash Flood, Shenandoah
- When
- August 17, 8:25 PM EST to 11:55 PM EST
- Where
- Shenandoah County, 1.48 mi SSE of Calvary to 1.75 mi ESE of Woodstock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.850, -78.540
Many roads were closed in Woodstock as a result of high water or debris from flash flooding. At least 6 basements were flooded and had to be pumped. IFLOWS gauge at Burnshire Dam reported 5.24 inches of rain in 3 hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Damaging Winds and Lightning Strike in Illinois, August 17, 2009$42,000 · 52 kt wind · 5 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189126.